New Mexico, 2025Flash Flood and Damaging Winds in New Mexico, May 29, 2025
May 29, 2025 · NWS MAF · 4 events in 3 counties and zones
A disturbance in the quasi-zonal/northwesterly flow aloft, a dryline, and a cold front moving across the northern Permian Basin allowed for the development of scattered thunderstorms across Southeast New Mexico and West Texas. Thunderstorm coverage continued to increase into the afternoon and evening, and a number of storms became severe.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance in the quasi-zonal/northwesterly flow aloft, a dryline, and a cold front moving across the northern Permian Basin allowed for the development of scattered thunderstorms across Southeast New Mexico and West Texas. Thunderstorm coverage continued to increase into the afternoon and evening, and a number of storms became severe. The strongest storm of the day was in Dawson and Howard counties. This storm latched onto the stationary boundary and produced two brief EF-1 tornadoes in Dawson County as well as damaging straight line winds and large hail. Other thunderstorms also produced large hail and damaging winds, and a landspout was reported near Loving, New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 29, 12:03 PM MST, 1 hour 1 minute earlier. Its key messages:
- Updated at 156 PM CDT Thu May 29 2025
- Thunderstorms expected today, especially in the mountains and across the Permian Basin. Several severe thunderstorms are possible (damaging winds and very large hail are the primary threats, particularly in the Permian Basin).
- Continued thunderstorm chances in the higher terrain through the weekend (30-60% chances). Severe storms generally not expected.
- Warming trend develops over the weekend into next week.
Area forecast discussion, May 29, 12:03 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
203 PM CDT Thu May 29 2025
...New SHORT TERM, LONG TERM...
.KEY MESSAGES...
Updated at 156 PM CDT Thu May 29 2025
- Thunderstorms expected today, especially in the mountains and
across the Permian Basin. Several severe thunderstorms are
possible (damaging winds and very large hail are the primary
threats, particularly in the Permian Basin).
- Continued thunderstorm chances in the higher terrain through the
weekend (30-60% chances). Severe storms generally not expected.
- Warming trend develops over the weekend into next week.
&&
.SHORT TERM...
(This afternoon through Friday night)
Issued at 156 PM CDT Thu May 29 2025
A sunny and warm afternoon is ahead for the region, setting the
stage for later this afternoon and evening. Temperatures are
climbing through the 80s into the 90s with peak heating, helping to
destabilize a moist airmass across the area. Convective attempts
have already begun over the higher elevations as a weak disturbance,
evidenced on water vapor imagery, traverses the region. The main
trough remains to our west, but this feature and other weak
disturbances will help initiation convection over the next several
hours. Further complicating the forecast is a weakening outflow
boundary that has settled near the Pecos River Valley. An additional
composite outflow boundary and cold front is draped across eastern
New Mexico to near Lubbock into our northeastern Permian Basin.
These features may provide additional focus and enhanced corridors
for severe weather later this afternoon and evening. Current high-
resolution ensemble guidance depicts more scattered and weaker
convection forming in the vicinity of the Guadalupe and Davis
Mountains early this afternoon. This activity will likely pose a
large hail and damaging wind risk, but remain more multi-cellular. A
supercell or two may develop near the remnant outflow boundary or in
the vicinity of the Reeves/Pecos County lee-side low pressure. A low
to medium (20-50%) chance of thunderstorms is expected around this
corridor. Additional thunderstorms are expected along the composite
outflow boundary/cold front later this afternoon. This boundary is
still slowly moving southwest, increasing uncertainty somewhat. That
said, nearest this feature appears to be the most enhanced corridor
for organized severe thunderstorms. A medium to high 40-70%) chance
of thunderstorms is anticipated across much of the Permian Basin.
Several supercells are expected to develop, posing a very large hail
and tornado risk from the far northern Permian Basin to the southern
portions of the Llano Estacado, especially nearest the boundary.
This activity will slowly merge and transition into a mainly large
hail and damaging wind risk as it sweeps into the central and
eastern Permian Basin. That said, a tornado or two remains possible
with any well-established supercells.
This thunderstorm activity is expected to exit the region to the
east during the late evening to early overnight hours as the
aforementioned cold front swings across the region. Quieter weather
is expected behind this cold front as a cooler, more stable airmass
spills in. There remains at least a low (10-30%) chance that a few
elevated thunderstorms develop during the morning hours over the
cold front. These thunderstorms are not expected to pose much of a
severe risk though. Temperatures remain mild due to lingering cloud
cover behind the cold front, only falling into the 60s for most
tomorrow morning.
Friday sees cooler temperatures overspread the entire region as the
cold front continues to move south. Upper 70s and low 80s under
mostly cloudy skies will be a welcomed sight for those who enjoy
this type of weather. The only exception may be across portions of
the Guadalupe Mountains and Davis Mountains into the Presidio
Valley. A few afternoon thunderstorms remain possible with closer
proximity to the cold front. That said, this threat remains a medium
(30-60%) chance for this region. No organized severe weather is
expected though, but a stronger thunderstorm can't be ruled out. A
combination of cloud cover and southerly winds will maintain the
milder temperatures with 60s for most to start the weekend during
Saturday morning.
-Chehak
&&
.LONG TERM...
(Saturday through Wednesday)
Issued at 156 PM CDT Thu May 29 2025
Northwesterly flow aloft continues into the weekend as the ridge to
our west begins to migrate this direction. Meanwhile,
southerly/southeasterly winds persist at the surface as post-frontal
high pressure shifts eastward. As a result, warm and muggy
conditions are expected Saturday and Sunday. Highs shoot back into
the upper 80s and low 90s Saturday, then into the mid-to-upper 90s
Sunday as the ridge moves overhead. Because of continued upslope
flow and dewpoints in the 50s and low 60s, rain/thunderstorm chances
persist in the higher terrain of west Texas and southeast New Mexico
through the weekend (30-60% chances for locations roughly south and
west of the Pecos River, with highest probabilities in/near the
Davis Mountains). Given weak 0-6 km shear (< 20 kts), organized
severe weather is not expected.
Monday, another incoming shortwave trough pushes the ridge off to
the east. Though it appears our area will be south of the best
forcing, pulses within the southwesterly flow aloft should at least
usher in some better rain/storm chances by Monday afternoon for a
larger portion of the region (currently 30-60%, with best chances in
the Davis Mountains/Stockton Plateau). By Tuesday, the dryline looks
to sharpen up a bit over our area. Though its positioning remains
questionable this far out, right now it looks like the best moisture
(and thus better rain chances - 10-30% right now) will be for the
Eastern Permian Basin in particular. Such thunderstorm chances will
continue Wednesday and Thursday as well. Severe weather concerns
early next week remain questionable at this time, though it does
look like deep-layer shear will increase somewhat as the shortwave
passes north, favoring better storm organization. Highs remain in
the 90s for most through the early portions of next week.
Sprang
&&
.AVIATION...
(18Z TAFS)
Issued at 1154 AM CDT Thu May 29 2025
VFR conditions are expected to start the period with southeasterly
winds for most terminals. Later this afternoon and evening,
scattered showers and thunderstorms are expected across the entire
region. The most likely timing of these thunderstorms will be
mid-afternoon with western terminals before spreading east this
evening. Gusty, erratic winds and temporary visibility and
ceiling reductions are likely near thunderstorms. Thunderstorms
clear the region during the evening as a cold front brings a
northeasterly wind shift through the area from the north. MVFR
ceilings may accompany this front, but this is towards the end of
the forecast period, and primarily for the northern TAF sites at
this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 63 78 64 89 / 60 20 10 10
Carlsbad 64 79 64 88 / 30 20 30 30
Dryden 71 85 69 89 / 40 50 30 40
Fort Stockton 68 81 67 88 / 30 40 20 40
Guadalupe Pass 61 74 62 81 / 20 30 30 30
Hobbs 60 76 61 86 / 40 10 20 10
Marfa 63 79 61 81 / 50 60 40 60
Midland Intl Airport 64 79 66 88 / 40 20 10 10
Odessa 64 78 66 87 / 40 20 10 20
Wink 66 81 67 90 / 30 20 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...91
LONG TERM....13
AVIATION...91
In the hours before
Special weather statement, May 29, 12:12 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
112 PM MDT Thu May 29 2025
NMZ027-028-292000-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
112 PM MDT Thu May 29 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN EDDY COUNTY THROUGH
200 PM MDT...
At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of McKittrick Canyon, or 15 miles northeast of Pine
Springs, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carlsbad Caverns National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3201 10476 3212 10480 3230 10455 3201 10441
TIME...MOT...LOC 1911Z 246DEG 7KT 3209 10470
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Event by event
2 thunderstorm wind, 1 strong wind, 1 flash flood. Local standard time, as filed.
Strong Wind, Eddy County Plains
- When
- May 29, 1:04 PM MST to 1:07 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
LANDSPOUT. Location: 32.30,-104.11/32.30,-104.10. A storm spotter reported a landspout west of Loving, New Mexico. The amount of time it lasted is estimated, as are the wind gusts associated with it. No damage was observed.
Thunderstorm Wind, Eddy
- When
- May 29, 2:05 PM MST to 2:15 PM MST
- Where
- Eddy County, Carlsbad
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 32.420, -104.230
A member of the public reported multiple tree branches down near Main Street on the east side of Carlsbad due to thunderstorm wind gust. The maximum wind gust is estimated.
Thunderstorm Wind, Lea
- When
- May 29, 3:30 PM MST to 3:31 PM MST
- Where
- Lea County, 1.87 mi WSW of Tatum
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.240, -103.350
The Mesonet station 51 2SW Tatum recorded a 58 mph wind gust.
Flash Flood, Lea
- When
- May 29, 3:40 PM MST to 5:00 PM MST
- Where
- Lea County, 0.68 mi NNE of Tatum to 0.38 mi N of Tatum
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.259, -103.314
Roadway and street flooding in/around Tatum was reported by emergency management. The timing is approximated by radar. No damage was reported.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Wildfire in Florida, May 29, 20251 death · $15,000 · EF0 · 15 events
- Tornadoes and Flash Flooding in Texas, May 29, 2025$254,000 · EF1 · 27 events
- Tornado in Georgia, May 29, 20252 injured · EF2 · 1 event
- Flash Flooding and Hail in North Carolina, May 29, 2025$81,000 · 1 in hail · 26 events
- Damaging Wind in Florida, May 29, 2025$25,000 · 1 event
- Tornado and Damaging Winds in Alabama, May 29, 2025EF0 · 11 events
- Flood and Hail in South Carolina, May 29, 20251 in hail · 9 events
- Hail in Oklahoma, May 29, 20252 in hail · 8 events
- Hail and Strong Wind in Texas, May 29 to 30, 20253.5 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 29, 20256 events
- Flash Flooding in Georgia, May 29, 20255 events
- Damaging Winds in Florida, May 29 to 30, 2025$5,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260647, 1260661, 1260655, 1260644.